Alabama, 2009Flash Flood in Alabama, September 18, 2009
September 18, 2009 · NWS HUN · 1 event in 1 county or zone
Shower and thunderstorm activity produced 3 to 6 inches of rainfall across poritons of northwestern Alabama. This caused widespread flash flooding across the central portion of Colbert County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shower and thunderstorm activity produced 3 to 6 inches of rainfall across poritons of northwestern Alabama. This caused widespread flash flooding across the central portion of Colbert County. The flash flooding was so significant that over six inches of water flooded a senior citizen center in the community of Cherokee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 18, 1:32 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 18, 1:32 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI SEP 18 2009
.DISCUSSION...
TEMPERATURES ACROSS THE AREA HAVE STEADILY CLIMBED INTO THE UPPER
70S TO THE LOWER 80S THIS AFTERNOON UNDER MOSTLY CLOUDY SKIES. THE
STORY OF THE DAY CONTINUES TO BE THE LOW PRESSURE SYSTEM SPINNING TO
THE WEST OF THE TENNESSEE VALLEY. IT HAS ALREADY SHIFTED NORTHEAST
FROM ITS POSITION THIS MORNING OVER SHREVEPORT...AND CONTINUES TO
DRIFT NEWRD OVER THE MS DELTA REGION. THE MAJORITY OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS REMAINED WELL TO THE WEST AND NORTHWEST OF
THE AREA TODAY AROUND THE CENTER OF THE LOW AND ALONG THE ASSOCIATED
SPOKES OF ENERGY SURROUNDING IT.
THE MAIN CONCERNS FOR THIS FORECAST PACKAGE REVOLVE AROUND THE
EVENTUAL TRACK OF THE CURRENT LOW TO THE WEST OF THE AREA...THE NEXT
LOW PRESSURE SYSTEM THAT WILL DIVE OUT OF THE NRN PLAINS AND TAKE
THE PLACE OF THE CURRENT LOW...AND THE POSSIBLE FRONTAL PASSAGE LATE
IN THE EXTENDED PORTION OF THE FORECAST.
FOR TONIGHT...AS THE LOW TO THE WEST CONTINUES ITS TRACK TO THE
NORTHEAST...A BOUNDARY CURRENTLY ALONG THE I-20 CORRIDOR WILL
MEANDER NORTHWARD. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS
BOUNDARY SHOULD ARRIVE IN THE TENNESSEE VALLEY BETWEEN SUNSET AND
MIDNIGHT TONIGHT AND CONTINUE THROUGH THE EARLY MORNING HOURS
TOMORROW. AREAS WEST OF INTERSTATE 65 WILL HAVE THE BEST CHANCE FOR
HEAVY RAINFALL TONIGHT...BOTH AS THE CENTER OF THE LOW APPROACHES
FROM THE WEST AND THE BOUNDARY APPROACHES FROM THE SOUTH.
THOUGH THE SYSTEM WILL BE MAKING ITS WAY NORTH AND EAST OF THE AREA
THIS WEEKEND...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
LATE SUNDAY. THE HEAVIEST RAINFALL IS STILL ANTICIPATED FOR AREAS
WEST OF INTERSTATE 65 AS THE CENTER OF THE LOW SKIRTS NORTHWEST
ALABAMA. PWATS THIS WEEKEND ARE ARND 2 IN MOST LOCATIONS...SO
LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY AREA-WIDE. AREAS IN NW
AL WILL HAVE TO BE MONITORED CLOSELY FOR FLASH FLOODING CONCERNS
DUE TO THE AMOUNT OF RAINFALL RECEIVED IN THE PAST 24-36 HOURS...AND
THE ADDITIONAL RAINFALL EXPECTED.
JUST AS SOON AS WE GET RID OF THE PESKY LOW TO THE WEST...ANOTHER
SYSTEM DIVES SEWRD FROM THE NRN PLAINS AND TAKES UP RESIDENCE IN
ALMOST THE SAME LOCATION. THIS LOW WILL PRIMARILY MEANDER AROUND THE
CENTRAL AND SOUTHERN PLAINS BY MIDWEEK...SPARKING MORE SHOWER AND
THUNDERSTORM ACTIVITY FOR THE SOUTHEAST. FLASH FLOODING CONCERNS
WILL CONTINUE TO BE THE MAJOR THREAT WITH ANY ACTIVITY THAT DEVELOPS
DURING THIS TIME AS WELL. THE MODELS DIVERGE IN THE EXTENDED WITH
THE EVENTUAL TRACK OF THIS SECOND LOW. THE ECMWF DIVES THE LOW
FARTHER SOUTH OVER THE JACKSON/MERIDIAN MS AREA...WHEREAS THE GFS
HAS THE LOW WOBBLING AROUND THE PLAINS AND EVENTUALLY GETTING PICKED
UP BY UPPER LEVEL FLOW AND LIFTING NORTHEAST. GIVEN THE CURRENT
OUTPUT...AM NOT COMPLETELY SOLD ON A FRONTAL PASSAGE IN THE
EXTENDED. EITHER WAY...A RATHER UNSETTLED PATTERN WILL STILL BE
AROUND FOR MUCH OF THIS FORECAST PACKAGE...WITH ONLY OCCASIONAL
RAYS OF SUNSHINE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 69 81 70 80 70 / 40 70 70 70 50
SHOALS 69 82 70 81 70 / 50 80 70 70 50
VINEMONT 68 80 69 80 69 / 40 70 70 70 50
FAYETTEVILLE 66 81 67 79 67 / 40 70 70 70 50
ALBERTVILLE 67 81 68 81 68 / 40 70 70 70 50
FORT PAYNE 67 81 68 81 68 / 40 70 70 70 50
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.
TN...NONE.
&&
12Hazardous weather outlook, Sep 18, 12:14 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CDT FRI SEP 18 2009
ALZ001>010-016-TNZ076-096-097-190100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
114 PM CDT FRI SEP 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING MODERATE TO HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
AREAS ALONG AND WEST OF INTERSTATE 65 WILL HAVE THE HIGHEST CHANCE
OF RAIN OVERNIGHT.
A FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS NORTHWEST ALABAMA WHERE
LOCALLY HEAVY RAIN HAS FALLEN OVER THE PAST 24 HOURS. ANY ADDITIONAL
RAINFALL THAT OCCURS OVER THAT AREA WILL QUICKLY ESCALATE THE FLASH
FLOOD THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A SLOW MOVING STORM SYSTEM CENTERED ACROSS LOUISIANA WILL GRADUALLY
MOVE TOWARD THE NORTHEAST THROUGH THE WEEKEND. THIS WILL KEEP THE
TENNESSEE VALLEY AREA IN A VERY MOIST ENVIRONMENT. WITH MORE HEAVY
RAINFALL POSSIBLE...ADDITIONAL FLOODING WILL BE A CONCERN ACROSS
NORTHWEST ALABAMA...AT LEAST THROUGH THE WEEKEND PERIOD.
AN UNSETTLED WEATHER PATTERN WILL CONTINUE NEXT WEEK AS A MOIST
AIRMASS REMAINS IN PLACE OVER THE AREA. THOUGH WIDESPREAD FLOODING
IS NOT ANTICIPATED...HEAVY RAINFALL AND LOCALIZED FLOODING CANNOT
BE RULED OUT. ISOLATED OR SCATTERED THUNDERSTORMS ARE ALSO
POSSIBLE THROUGH THE PERIOD...WITH THE STRONGER STORMS CAPABLE OF
PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. SPOTTERS AND EMERGENCY MANAGERS ARE
STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH FLOODING OR CLOSED
ROADS TO THE NATIONAL WEATHER SERVICE.
DL
In the hours before
Special weather statement, Sep 18, 3:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 PM CDT FRI SEP 18 2009
ALZ001-002-182300-
COLBERT-LAUDERDALE-
443 PM CDT FRI SEP 18 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 600 PM CDT...
AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM PRODUCING VERY HEAVY RAINFALL NEAR MT
HESTER...OR 11 MILES EAST OF IUKA...MOVING NORTH AT 5 MPH.
RAINFALL AMOUNTS ON THE ORDER OF 1 TO 2 INCHES WILL BE POSSIBLE
ACROSS EXTREME WESTERN LAUDERDALE AND COLBERT COUNTIES THROUGH 600
PM CDT. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS
Flash Flood, Colbert
- When
- September 18, 4:30 PM CST to 10:00 PM CST
- Where
- Colbert County, 2.67 mi SSE of Lane Spgs to 3.01 mi SE of Mt Hester
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.792, -87.959
Widespread flash flooding closed several roads across central Colbert County between Cherokee and Tuscumbia. Some roads closed in and around Cherokee included: Moody Lane, several locations along old Lee Highway, and 6th Street. Some of this flooding was so severe that a senior citizen center in Cherokee and a home along Old Lee highway was flooded. Flooding extended as far east as the intersection of Baker Lane and Highway 72.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 18, 20091 death · 1 event
- Flash Flooding in Mississippi, September 18, 2009$952,000 · 3 events
- Flash Flooding in Tennessee, September 18, 2009$40,000 · 3 events
- Lightning Strike in North Carolina, September 18, 2009$20,000 · 1 event
- Heavy Rain in Florida, September 18, 20093 events
- Flash Flooding in Arkansas, September 18, 20092 events
- Flash Flooding in South Carolina, September 18, 2009$4,000 · 2 events
- Flood in Florida, September 18, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in Gulf of Mexico, September 18, 20091 event
- Funnel Cloud in Louisiana, September 18, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197332.